Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 6, NWS Mobile, AL

March 24, 20234 counties in Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this wind advisory at Mar 24, 2023, 11:41 AM CDT for 4 counties in Alabama; Wayne County, Mississippi. It took effect at Mar 24, 2023, 9:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 11:41 AM CDT (16:41 UTC)
In effect from
Mar 24, 2023, 9:00 PM CDT
Expired
Mar 25, 2023, 3:00 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS74 KMOB 241641
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1141 AM CDT Fri Mar 24 2023

ALZ051>054-MSZ067-250100-
/O.NEW.KMOB.WI.Y.0006.230325T0200Z-230325T0800Z/
Choctaw-Washington-Clarke-Wilcox-Wayne-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, 
and Waynesboro
1141 AM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CDT
SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Alabama, Choctaw, Washington, Clarke and Wilcox 
  Counties. In Mississippi, Wayne County.

* WHEN...From 9 PM this evening to 3 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
389 
WWUS74 KMOB 250058
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
758 PM CDT Fri Mar 24 2023

ALZ051>054-MSZ067-250800-
/O.CON.KMOB.WI.Y.0006.230325T0200Z-230325T0800Z/
Choctaw-Washington-Clarke-Wilcox-Wayne-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, 
and Waynesboro
758 PM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Alabama, Choctaw, Washington, Clarke and Wilcox 
  Counties. In Mississippi, Wayne County.

* WHEN...From 9 PM this evening to 3 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:52 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 24, 6:52 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
652 AM CDT Fri Mar 24 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Fri Mar 24 2023

Current surface observations and regional satellite imagery are
detecting widespread status over the north central Gulf Coast
region, with IFR and MVFR ceilings. A few locations just inland
from the coast are also reporting MVFR visibilities. These
ceilings will gradually lift throughout the morning, with VFR
conditions prevailing area-wide by around noon. Southerly winds
will increase to 10-15 knots today, with occasional gust up to 20
knots. IFR and MVFR ceilings will then quickly settle over the
area early this evening ahead of a broken line of showers with
embedded storms that will move eastward across the area tonight.
/22

&&

.PREV DISCUSSION... /issued 449 AM CDT Fri Mar 24 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 349 AM CDT Fri Mar 24 2023
Deep southwesterly will occur through tonight between upper
ridging shifting well east of the region and the next upper trough
moving eastward over the southern and central plains regions. This
upper through will then lift east-northeastward over the central
Great Lakes and Ohio River regions by late Saturday afternoon. A
80-100 kt southerly 500 mb jet is expected to develop from central
Texas to Missouri by late this afternoon along the southern and
southeastern periphery of the trough, and strengthen to 90-110 kts
as it passes well north of the area tonight. A surface low
pressure area forming across the Red River region will deepen as
it lifts northeastward to the Great Lakes region, while an
associated cold front will remain well displaced from our area as
the surface ridge extending from the western Atlantic into the
eastern Gulf of Mexico remains dominate, keeping a light to
moderate southerly low level flow in place. Low level moisture
increases ahead of this system, with surface dewpoints rising into
the 65-70 degree range by midnight tonight.

A broken line of showers with embedded scattered thunderstorms is
expected to progress eastward across our forecast area tonight
into Saturday morning within a forced region of ascent. Low level
winds will strengthen in advance of this system, with the majority
of short range global model solutions indicating a 45-55 kt 850
mb jet spreading over areas along and northwest of I-65 this
evening.

The atmosphere also becomes increasingly buoyant across the area
tonight with MLCAPE values potentially topping out around 1000
J/KG. The moderate instability aligned with the moderate deep
layer and low level shear (0-3 km storm relative helicity values
around 200- 350m2/s2) with highest values northwest of I-65,
brings concerns that a chance of severe weather could impact
mainly the northwest portion of our forecast area tonight.

With all that being said, if the subsident layer is weaker and
instability is a bit stronger, storms that manage to develop will
have plenty of shear to work with and therefore a few strong to
severe storms could be possible. The best chances will mainly be
focused over southeast Mississippi and interior southwest Alabama
where there is currently a slight risk for severe weather. The
primary hazard will be damaging winds, although a tornado cannot
be ruled out due to modeled hodographs showing decent curvature in
the lowest kilometer. The kinematics and limited thermodynamics
are expected across the rest of the area, so marginal/conditional
severe weather is expected.

High temperatures this afternoon will range from 81 to 85 degrees
inland and from 77 to 81 along and south of I-10. Lows tonight
will be mild, and should range from 64 to 68 degrees, with highs
Saturday ranging from 84 to 87 degrees inland and from 77 to 83
along and south of I-10. A moderate rip current risk today
increases to a high risk tonight and Saturday. /22

SHORT TERM...
(Saturday night through Sunday night)
Issued at 349 AM CDT Fri Mar 24 2023

Saturday night through the day Sunday looks soggy with several
shortwaves expected to progress through general southwesterly flow
a loft. At the surface, the what was "cool" front will surge back
northward as a warm front likely stalling somewhere between the
highway 84 and I-20 corridor. As the shortwaves move through the
area a rather strong elevated mix layer will overspread the area
leading to rather steep mid-level lapse rates of 7.5 to
potentially 8 degrees C per KM. Despite each shortwave being
removed to the north, increasing overrunning along the boundary
will yield scattered to potentially numerous showers and storms
focused along the boundary axis. Given the steep mid- level lapse
rates, at the minimum there will be some elevated convection along
and north of the boundary. South of the boundary, will be
dependent on how much sun as instability could quickly develop
given the steeper lapse rates. CAPE values appear to climb into
the 1000 to 1500 J/KG range and potentially higher. Deep layer
shear values will be more than sufficient for organized convection
as effective shear increases to around 50 knots. Given the
steeper lapse rates and somewhat curved hodographs, bowing
segments and maybe a supercell or two could be possible in this
environment leading to a conditional damaging wind threat. Not to
mention with an east west boundary in the area, would not be
shocked to see a conditional tornado potential materialize. As I
always say down here, "NEVER TRUST A BOUNDARY". The one thing
holding this setup back will be the overall weak forcing which may
inhibit storms forming away or south of the boundary where the
thermodynamics are better.

Outside of the potential for severe storms, there will also be a
localized potential for heavy rainfall and nuisance flooding.
Given expected storm motions and deep layer flow parallel to the
boundary, storms will likely train within the vicinity of the
boundary. With PWATS in the 1.6 to 1.75 inch range, storms could
produce effective rain rates and training storms could yield
localized heavier rain amounts. Luckily we have been extremely dry
and its going to take some impressive rain amounts to get true
flash flooding but won't rule out someone overproducing in the
rainfall category.

Temperatures will be warm with highs in the mid 80s with lows in
the mid to upper 60s. With steady southerly flow continuing
through the weekend expect a HIGH risk of rip currents to continue
through the period. BB/03

LONG TERM...
(Monday through Thursday)
Issued at 349 AM CDT Fri Mar 24 2023

One more rainy day on Monday before we finally clear out. One last
shortwave will move through the flow aloft on Monday into Monday
night. The pesky surface boundary will still be loitering around
the area providing a low level focus for storms as weak
ascent/overrunning occurs. Expect scattered to possibly widespread
showers and storms to develop Monday afternoon through Monday
night as the boundary slowly drifts southward. By Tuesday, the
upper trough will move east as flow aloft becomes increasingly
westerly providing us relief from the soggy pattern. The remainder
of the week will be dry with zonal flow aloft. BB/03

MARINE...
Issued at 349 AM CDT Fri Mar 24 2023

Light southerly winds will increase to moderate to occasionally
strong by tonight, and shift southwesterly by Saturday morning,
and Small Craft Exercise Caution headlines will likely be
required. An onshore flow pattern is generally expected to
continue through Monday, possibly shifting northwesterly late
Monday night as a weak frontal slips into the Gulf. Conditions may
become more favorable for fog development over nearshore waters,
bays, and sounds late this week and into the weekend. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      81  68  83  65  79  65  74  62 /  10  50  20  30  60  70  50  40
Pensacola   78  68  80  67  78  67  76  63 /   0  40  40  20  50  60  50  30
Destin      77  68  78  68  78  68  76  65 /   0  30  50  20  50  50  40  30
Evergreen   84  65  86  64  81  64  75  58 /   0  60  30  30  60  80  50  40
Waynesboro  85  65  85  61  78  62  74  58 /  10  80  10  20  60  80  30  40
Camden      84  65  85  62  79  62  73  57 /   0  70  20  30  60  80  40  30
Crestview   83  65  85  65  83  65  78  60 /   0  40  50  20  50  60  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 6 PM CDT this evening through late
     Monday night for ALZ265-266.

FL...High Rip Current Risk from 6 PM CDT this evening through late
     Monday night for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

Nearby

Wind Advisories in Alabama, 2023Wind Advisories in Mississippi, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.